depakote for migrains

Discussion in 'Fibromyalgia Main Forum' started by allhart, Jan 27, 2003.

  1. allhart

    allhart New Member

    dose anyone here take depokote for there migrians my sons neuro gave him a scipt yesterday for it ,its one i havent tried yet just wondering if its helped anyone before i put my 13 year old on it
    thanks
    kara
  2. joannie1

    joannie1 New Member

    Hi,
    i am not too sure of your sons situation but I think I would really do some extensive research on depakote. My son is almost 12 and he too has migraines. They knock him to the floor holding his head in pain and our Doc put him on a blood pressure med which they feel that migraines are with the vascular system. however he as been on these for a while and has only had one migraine in more then 6 months which we could get it under control right away. So, i think if I were you I would explore every option possible before putting him on such a medication as depakote. I believe this is a very addictive drug. Maybe you all have tried other options for him and indeed this is what he needs but please do a research of it first.
    Take care and best of luck Kara,
    Joannie
  3. Dara

    Dara New Member

    my daughter was on Depakote for seizures and it made her very sick. They switched her to Topomax over a year ago and she hasn't had any migraines or seizures since. She has also lost over 70 pounds which is a "side-affect" of the Topomax.

    Dara
  4. PAT

    PAT New Member

    I know some seizure meds are used off label for migraines, but I would be very careful about using Depakote. I know children who have been on it, and the side effects out weighed the benefits. Maybe you should ask about Neurontin. I am taking it for migraines and it has been wonderful. It did cause some sleepiness, but that has gone away. It is so scary putting kids on any med, and I always read as much as I can get my hands on before I let my kids take any prescribed meds. I know there was a recent Dateline(one of those news shows) episode on kids who had terrible reactions to depakote and other meds not originally used for kids.
  5. Ness

    Ness New Member

    I took Depekote several years ago and it made me swell up like a balloon and made me VERY DEPRESSED and gave me more headaches.....

    I would be very careful with this med..especailly for a 12 year old.

    Peace
    Ness
  6. darlamk

    darlamk New Member

    Hi Kara, My son started having migraines when he was about 10 years old. Our pediatrician had him have a head CT with contrast to rule out anything abnormal. Since his head CT was OK he was placed on Inderol. He took the med for about 3 years and then we slowly weaned him off & he has done fine now. I don't think the med he was on is even manufactured anymore due to decreased demand (lots of better new cardiac meds for the types of patients that are usually prescribed Inderol)As a pediatric nurse I saw a lot of kids on Depakote for headaches and they seemed to do OK. Is the neurologist you are seeing a pediatric neuro? A lot of kids have unexplained migraines when they are in adolecsence and then never have problems later. I hope this is the case with your son. Good luck and God bless!
    Sincerely,
    Darla